Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 12, NWS Reno, NV
NWS Reno, NV issued this wind advisory at May 4, 2024, 3:02 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2024, 3:02 PM PDT (22:02 UTC)
- Expired
- May 4, 2024, 8:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS75 KREV 042202 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 302 PM PDT Sat May 4 2024 NVZ001-050300- /O.CAN.KREV.HW.W.0004.000000T0000Z-240505T0300Z/ /O.NEW.KREV.WI.Y.0012.240504T2202Z-240505T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Smith Valley, Yerington, Schurz, and Mina 302 PM PDT Sat May 4 2024 ...HIGH WIND WARNING HAS BEEN REPLACED WITH A WIND ADVISORY UNTIL 8 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Areas of blowing dust possible downwind of desert sinks and dry lake beds. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-042315- /O.CAN.KREV.HW.W.0004.000000T0000Z-240505T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, Virginia City, and Verdi 302 PM PDT Sat May 4 2024 ...HIGH WIND WARNING IS CANCELLED... The strongest period of winds have ended and the High Wind Warning has been cancelled. However, gusty conditions up to 35 to 45 mph will be possible through this evening. $$ CAZ070-NVZ005-042315- /O.CAN.KREV.WI.Y.0011.000000T0000Z-240505T0000Z/ Northern Washoe County-Surprise Valley California- Including the cities of Empire, Cedarville, Fort Bidwell, Eagleville, and Gerlach 302 PM PDT Sat May 4 2024 ...WIND ADVISORY IS CANCELLED... The strongest period of winds have ended and the Wind Advisory has been cancelled. However, gusty conditions up to 35 mph will be possible through this evening. $$ NVZ004-050300- /O.CON.KREV.LW.Y.0018.000000T0000Z-240505T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Imlay, Silver Springs, Lovelock, Fernley, Nixon, and Fallon 302 PM PDT Sat May 4 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. Wave heights 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
1 follow-up statement
759 WWUS75 KREV 050309 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 809 PM PDT Sat May 4 2024 NVZ001-050415- /O.EXP.KREV.WI.Y.0012.000000T0000Z-240505T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Mina, Schurz, Hawthorne, Yerington, and Smith Valley 809 PM PDT Sat May 4 2024 ...WIND ADVISORY HAS EXPIRED... Winds have dropped below advisory levels but will continue to reach 40 mph this evening in windprone areas. Winds are expected to decrease further, although locally breezy conditions may persist well into the night. $$ NVZ004-050415- /O.EXP.KREV.LW.Y.0018.000000T0000Z-240505T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Lovelock, Imlay, Nixon, Silver Springs, and Fernley 809 PM PDT Sat May 4 2024 ...LAKE WIND ADVISORY HAS EXPIRED... Winds were slowly decreasing but will remain gusty through the night with gusts up to 30 mph at times through early Sunday morning. $$ WH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at May 4, 12:58 PM PDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 4, 12:58 PM PDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Sat May 4 2024
.SYNOPSIS...
A strong spring storm system brings gusty to strong winds, valley
rain, and mountain snow with conditions gradually improving
Sunday. For next week, look for a slow warming trend with lower
precipitation chances continuing through the remainder of the
forecast period.
&&
.DISCUSSION...
RIGHT NOW: Current Satellite Imagery (1800Z) shows a classic
comma shaped frontal band more indicative of a late winter season
storm seen in February. This is the beginning of May isn't it!
This is suppose to be the time for winter to be a recent addition
to our long term memory receptors with warmer temperatures and
flowers newly pushing out of the soil. I suppose you can also say
the March lion jumped into May to remind us that Spring in the
Sierra and the Great Basin is full of surprises. Indeed!
(Tonight through Monday)
* PRECIPITATION: The leading edge of precipitation is just now
pushing into the Sierra with Donner Pass seeing rain making a
change over to mostly snow. Snowfall rates across the central
and eastern Sierra will quickly increase during the afternoon
with Hi-Res ensemble guidance projecting a 1-2" per hour rate
continuing for a few hours, then quickly tapering off early this
evening to less than an inch before ceasing altogether later
tonight into the early morning hours Sunday. HREF guidance even
projects a 40-50% chance for brief spurts of 3" per hour
snowfall rates over more terrain favored areas of the High
Sierra. Lingering bands of light to moderate snow showers will
continue to bring an additional inch or two of accumulated snow
on mountain passes before daybreak Sunday morning. As the upper
low pressure opens and pushes east of the region through Sunday,
precipitation will become more showery across western NV before
diminishing later in the afternoon. For more details on snow
amounts, please visit Weather.gov/rev/winter.
* WIND: Current Hi-Res HREF guidance still indicates that the
stronger south-southwest winds across the region will begin to
diminish shortly after 6-8PM this evening. Until then, travel
disruptions due to stronger cross winds will continue to make
travel tricky across western NV roadways, especially for those
wind prone areas along US-395 from the greater Reno area all the
way south into Mono County. This includes US-95 through the
Hawthorne area where there will still be that 70% chance for
some gusts exceeding 50-60 mph. All area lakes will also
experience strong winds creating choppy, unsafe conditions going
into the early evening hours. A breezy northerly flow will
spread over the region overnight that continues through Sunday.
* TEMPERATURES: With daytime highs for Sunday dropping as much as
15- 20 degrees below seasonal average for this time of year, it
will feel more like a normal early February day! Of greater
concern with the cold temperatures will be the overnight lows
for Sunday and Monday mornings. Freezing temperatures of at
least 32 degrees are looking likely (>60%) for most of western
NV on Sunday morning. Lows for all Sierra communities will drop
down into the upper teens to low 20s. If you haven't already
done so, it is recommended to protect vegetation that is
sensitive to these colder temperatures. Even with a 15-20%
chance for a “Hard Freeze” under clearing skies overnight Sunday
into Monday morning, agricultural interests in some lower
valley areas of the Basin and Range may need to mitigate the
results of the unseasonably colder Monday morning low
temperatures.
(Tuesday-Friday)
* OUTLOOK: Blended guidance continues to project a gradual warming
trend through next week with drier conditions continuing as
well. Cluster ensemble guidance looks to place a positive tilted
long-wave trough pattern that extends from the southern Great
Basin northeast across the central Rockies. It's placement of a
amplifying area of high pressure across the northeast Pacific
into western Canada as well sets up a REX blocking pattern over
the western US. How the easterly flow aloft sets up over western
NV into the Sierra will determine how much our upcoming warming
trend actually warms. One thing for sure, the longer play is for
drier conditions to continue. Also look for a brief return of
breezy easterly winds across higher Sierra ridges overnight
Wednesday into Thursday morning. Has Spring finally sprung!
Let's see what pans out going into the upcoming week.
&&
.AVIATION...
A strong, unseasonably colder spring storm system continues to
advance into the region through early Sunday morning.
* Snow/Rain: Widespread mountain snow showers and valley rains are
likely (>70%) through tonight in northeast CA, the Sierra, and
western NV. Snow levels are projected to fall to 5000-5500 feet
into the evening. Sierra terminals KTRK, KTVL, and KMMH could
still see between 1-3" of snowfall with a 40-60% chance for at
least 2". Look for mostly MVFR (40-60% chance) airfield
conditions with brief periods of IFR (15-20% chance) conditions
in moderate snowfall into the evening hours. Higher sun angles
in May, however, may still limit accumulations on runways at
those terminal during until the evening hours. There is also a
slight chance for snow flurries tonight into early Sunday
morning for far western NV terminals (KRTS-KRNO-KCXP-KMEV).
* Winds: Stronger southwest winds will diminish this evening
across the Sierra and western NV into the evening with breezy
northwest winds through Sunday. Look for sustained ridgetop
winds across the Sierra of 30-40kts with gusts topping 70kts
this evening. Expect periods of mountain wave turbulence, as
well as LLWS for all area terminals into the evening as well.
Gusty to strong west to southwest winds are possible for all
western NV and Sierra terminals through tonight.
* Look for generally VFR airfield conditions for main terminals
and lighter west-northwest winds. The only exception will be
areas around the Martis Valley to include KTRK with the
increased chance (15-20%) for patchy dense freezing fog forming
during the early morning hours Monday and Tuesday that quickly
"burns off" shortly after day-break. - Amanda
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 5 PM PDT this afternoon NVZ005.
Winter Storm Warning until 8 AM PDT Sunday NVZ002.
High Wind Warning until 8 PM PDT this evening NVZ001-003.
Lake Wind Advisory until 8 PM PDT this evening NVZ004.
CA...Wind Advisory until 5 PM PDT this afternoon CAZ070.
Winter Weather Advisory until 8 AM PDT Sunday CAZ071.
Winter Storm Warning until 8 AM PDT Sunday CAZ072-073.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.